Welcome to ehealthforum,
She can be at risk for pregnancy if she was closer to her fertile days/ovulation time, and if semen or pre-cum has come in contact with vagina, but, if she has taken the emergency contraception within 24-48 hours of unprotected intercourse, it should help in preventing pregnancy (provided you were not sexually active without protection after taking it). Withdrawal bleeding usually occurs within 5-7 days of taking the emergency contraception (which may not occur if pills are taken close to periods). Since the emergency contraceptives contain high doses of hormones, these can disrupt the normal hormonal and period pattern causing period/bleeding abnormalities and appearance of new symptoms. Wait and watch for her next periods which can be delayed. She should visit her doctor/gynecologist for further evaluation if periods are missed or abnormal, or if she suspects chances of pregnancy. If pregnancy gets ruled out and if you intend to remain sexually active, you should consider getting her started on suitable regular birth control measures to be protected (after her periods). She should be regular with birth control use as instructed. Avoid having unprotected sexual contact and avoid repeated use of emergency contraception.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Am I Pregnant , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.